Actavis Inc. Recalls Fentanyl Patches as Safety Precaution

Products May Release Medication Too Quickly

October 25, 2010 12:35 am News Staff

Actavis Inc. is recalling 18 lots of its Fentanyl Transdermal System 25-mcg/hour C-II patches because the opioid-containing products may release their active ingredient faster than approved specifications permit.

The FDA said in an Oct. 22 safety alert(www.fda.gov) that accelerated release of fentanyl can lead to adverse events for at-risk patients, including excessive sedation, respiratory depression, hypoventilation and apnea.

Fentanyl patches are indicated for the management of moderate to severe chronic pain that requires around-the-clock opioid administration for an extended period of time and cannot be managed by other means, the agency said.

Actavis said in an Oct. 21 news release(www.fda.gov) that it was unaware of any injuries associated with the affected patches, but the company recalled the product as a precaution. The recalled lot numbers are listed in the news release.

The voluntary recall is to the wholesale and retail levels only.

The recalled patches were manufactured for Actavis by Corium International at its Grand Rapids, Mich., facility. Corium also manufactured fentanyl patches sold under the Actavis brand that were recalled in 2008 because of a leakage problem that posed the danger of potential overdose.

Health professionals and consumers with questions about returning recalled product may call GENCO Pharmaceutical Services, which is handling the returns process for Actavis, at (888) 896-4562. Basic information about GENCO's return policies(www.gencopharma.com) is available from the firm's website.

Physicians and consumers should report adverse reactions or quality problems associated with the patches to the FDA's MedWatch program(www.fda.gov).


please wait Processing